Alert archive / New York / Flash Flood Warnings in 2025

Flash Flood Warning 13, NWS Buffalo, NY

June 18, 2025Ontario County, New York

NWS Buffalo, NY issued this flash flood warning at Jun 18, 2025, 3:18 PM EDT for Ontario County, New York. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 18, 2025, 3:18 PM EDT (19:18 UTC)
Expired
Jun 18, 2025, 6:15 PM EDT
In force
3 hr
Issued by
NWS Buffalo, NY
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Ontario County, NY

The radar

The Buffalo radar (KBUF), 125 km from the middle of the area, began a volume at 19:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 18, 3:36 PM EDTFLASH FLOODCanandaigua, NYNY332/RT21 closed due to flooding in Canandaigua.
Jun 18, 3:45 PM EDTFLASH FLOOD1 S Canandaigua, NYRT5/RT20 closed due to flooding in downtown Canandaigua.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 18 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 7.3 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2025-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 823 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2025-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
823 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
653 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

175 
WGUS51 KBUF 181918
FFWBUF
NYC069-182215-
/O.NEW.KBUF.FF.W.0013.250618T1918Z-250618T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Buffalo NY
318 PM EDT Wed Jun 18 2025

The National Weather Service in Buffalo has issued a

* Flash Flood Warning for...
  Central Ontario County in western New York...

* Until 615 PM EDT.

* At 318 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and 3.25 inches of 
  rain have fallen. Additional rainfall amounts up to 1 inch are 
  possible in the warned area. Flash flooding is ongoing.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Canandaigua, Cottage City, Cheshire and Seneca Castle.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Move to higher ground now. Act quickly to protect your life.

&&

LAT...LON 4289 7705 4283 7709 4280 7726 4282 7737
      4287 7738 4292 7736 4293 7725 4294 7709

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

Brothers
2 follow-up statements
750 
WGUS71 KBUF 181934
FFSBUF

Flash Flood Statement
National Weather Service Buffalo NY
334 PM EDT Wed Jun 18 2025

NYC069-182215-
/O.CON.KBUF.FF.W.0013.000000T0000Z-250618T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Ontario NY-
334 PM EDT Wed Jun 18 2025

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 615 PM EDT THIS 
EVENING FOR CENTRAL ONTARIO COUNTY...

At 334 PM EDT, local law enforcement reported buildings and 
apartments flooded west of Canandaigua due to earlier thunderstorms 
producing heavy rain across the warned area. Between 2 and 3.25 
inches of rain have fallen. Additional rainfall amounts up to 0.25 
inches are possible in the warned area. Flash flooding is ongoing.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Law enforcement reported.

IMPACT...Life threatening flash flooding of creeks and streams,
         urban areas, highways, streets and underpasses.

Some locations that will experience flash flooding include...
  Canandaigua, Cottage City, Cheshire and Seneca Castle.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Move to higher ground now. Act quickly to protect your life.

&&

LAT...LON 4289 7705 4283 7709 4280 7726 4282 7737
      4287 7738 4292 7736 4293 7725 4294 7709

FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

Brothers
380 
WGUS71 KBUF 182217
FFSBUF

Flash Flood Statement
National Weather Service Buffalo NY
617 PM EDT Wed Jun 18 2025

NYC069-182227-
/O.EXP.KBUF.FF.W.0013.000000T0000Z-250618T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Ontario NY-
617 PM EDT Wed Jun 18 2025

...FLASH FLOOD WARNING HAS EXPIRED FOR CENTRAL ONTARIO COUNTY AND 
HAS BEEN REPLACED WITH A FLOOD WARNING...

While the threat of heavy rain has ended, areas of lingering 
flooding will persist into this evening.

&&

LAT...LON 4289 7705 4283 7709 4280 7726 4282 7737
      4287 7738 4292 7736 4293 7725 4294 7709

$$

JJR

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this flash flood warning went out at Jun 18, 1:07 PM EDT, 2 hours 11 minutes earlier.

Area forecast discussion, Jun 18, 1:07 PM EDT, 2 hours 11 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
107 PM EDT Wed Jun 18 2025

.SYNOPSIS...
Showers and thunderstorms continue this afternoon and early evening,
with heavy rainfall and gusty winds being the main hazards. The cold
front to our west will cross our region late tonight through
Thursday with showers, thunderstorms and gusty winds before lower
humidity and more comfortable conditions settle into the region for
Thursday night and Friday. Unseasonably warm temperatures and
increased humidity begin late this weekend through the start of the
week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Latest satellite and radar shows storms quickly developing along a
lake breeze boundary east of Lake Erie early this afternoon.
Additional storms have been developing across southwest Ontario that
will continue to move east towards Niagara Co over the next few
hours. Per the latest CAMs, showers and thunderstorms will continue
this afternoon across western NY with the prefrontal environment as
well as with another round potentially overnight with the cold
frontal passage. Latest SPC mesoanalysis has 1000-1500 J/kg of
MLCAPE with up to 30 kt of effective shear more conducive of
multicellular convection with heavy rainfall (more details below)
and strong downburst winds as the main hazards. SPC's Marginal Risk
for Severe Thunderstorms that clips Chautauqua Co is more focused on
the remnants of convection over the Midwest with a progressive
shortwave. Plenty of uncertainty surrounding upstream development
with considerable spread highlighted in the CAMs, but any remaining
storms with the convective complex will likely not arrive across
western NY until after 11 PM Wednesday.

Heavy Rainfall: Latest NAEFS and EC guidance shows abnormally high
PW values across western NY this afternoon. and forecast soundings
continue to suggest moist profiles through the column with skinny
CAPE and warm cloud layer depth >10kft. Additionally, experimental
guidance has suggested that precipitation accumulations with
afternoon thunderstorms could exceed flash flood guidance,
specifically around the Finger Lakes region headed into this
evening. One limiting factor will be that storm motions will be
close to 20 kt reducing residence time over specific areas, however
initial storm motions have be parallel to the lake breeze boundary
off of Lake Erie with training storms. Will need to continue to
monitor storm development through this afternoon and evening for any
potential flash flooding hazards as MRMS QPE with initial storms
have shown the capability of 1.5+ inch per hour rates.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY/...
Gusty winds are expected across the Niagara Frontier Thursday
morning with a 998mb surface low to our northwest traversing across
southern Ontario. 850mb winds will be above the climatological 99th
percentile for mid-June, around 45 kt. Low-level CAA behind the
front will support vertical momentum transport enabling winds
gusting 40-50 mph. Latest NBM has been slowly trending upward with
probability of wind gusts exceeding 41 kt still low (15-25%).
Decided to hold off on any headlines for portions of the Niagara
Frontier east towards Rochester, but upcoming shifts will continue
to monitor the potential need for an advisory.

With the cold front still moving through the area, showers and
thunderstorms look to develop midday across the Southern Tier
through the Finger Lakes region where MLCAPE will be marginal (~500
J/kg), but forcing will be enough to support development. Shear and
instability profiles will be better for development of organized
convection farther east, especially in north-central NY east of Lake
Ontario. Strong downburst winds and heavy rainfall will be the main
hazards once again. By late Thursday afternoon into the evening, the
500mb trough axis will be passing overhead with any storms
associated from the surface cold front well off to the east of the
CWA, but a few lingering showers may persist.

As height rises begin across the central CONUS, a few shortwave
disturbances still appear to pass in the flow before temperatures
warm up across western NY late in the weekend. The first of these
disturbances will pass Friday afternoon into the evening with
showers developing under northwest flow aloft.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
...Dangerous Heat Sunday Through Tuesday...

A strong ridge will build into the eastern half of the CONUS during
the period. This will lead to increasing heat and humidity through
the weekend and into the first half of next week. While the ridge
and associated sfc high will provide dry weather for a large chunk
of the period, there will be the potential for showers and
thunderstorms early on in the period from Saturday afternoon into
the first part of Sunday morning. A ridge-runner complex of
thunderstorms within a northwest flow will cross a portion of the
area during this time. Confidence in the exact track/location is low
still among guidance with a variety of solutions still, but the main
focus is from Rochester and points east, including far enough north
to miss most of the North Country as well.

500 hPa heights building to around 596dm will support hot and humid
conditions. Afternoon high temperatures will reach the mid 80s to
mid 90s for Sunday through Tuesday. Some upper 90s will be possible
for the warmer interior lower elevations on Monday and Tuesday. Heat
index values in the mid 90s to around 100 degrees will also be
possible for Sunday through Tuesday in some locations.

Shower potential will increase for late Tuesday into Wednesday as
the next system approaches from the northwest, but guidance is still
uncertain on this potential. Wednesday also looks a bit cooler, but
above normal. Temperatures for Wednesday are also still uncertain
somewhat as well and dependent on the potential for a cold front to
move through the region.

&&

.AVIATION /17Z WEDNESDAY THROUGH SUNDAY/...
MVFR ceilings this morning have lingered around KBUF and KIAG, but
satellite imagery as of this morning has shown thinning of low-level
clouds. Showers and thunderstorms have been developing across
western NY early this afternoon and will continue into the evening.
Thunderstorms moving overhead any terminals will result in
significant reductions in visibility due to heavy rainfall along
with gusty winds. These storms will continue to move east from the
Lake Erie shoreline with another round of overnight showers and
thunderstorms likely, especially for KBUF, KIAG, KJHW, and
surrounding terminals after 03z. Gusty southwest winds up to 40 kt
are expected Thursday morning through the early afternoon from the
Niagara Frontier east towards KROC.

Outlook...

Thursday Night...VFR/MVFR with showers and thunderstorms likely.
Breezy morning synoptic winds.

Friday...Mainly VFR. A chance of showers and thunderstorms, mainly
east of KROC.

Saturday...Mainly VFR. Increasing chances for showers and
thunderstorms.

Sunday and Monday...Mainly VFR.

&&

.MARINE...
A cold front will stall to our west today, with a southwest push of
wind across the Lower Great Lakes that generally will remain 10
knots or less through the day as lake breeze circulations become
established with the inland warming. A light chop will be found on
the northeast portions of the Lakes.

Tonight a wave of deepening surface low pressure on this stalled
front, advancing from the Ohio Valley to northwest of the Lower
Great Lakes will bring an increase in the southwest winds late
tonight and into Thursday morning. Sustained southwest winds well
over 15 knots will bring likely small craft advisories to the Lower
Great Lakes Thursday.

These winds will veer to westerly and then northwesterly tomorrow
night behind the cold front, with ample speed to support waves of 4
feet or great on Lake Ontario deep into Thursday night.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...Brothers/Thomas
NEAR TERM...Brothers
SHORT TERM...Brothers
LONG TERM...SW
AVIATION...Brothers
MARINE...Thomas
Hazardous weather outlook, Jun 18, 5:13 AM EDT, 10 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
513 AM EDT Wed Jun 18 2025

NYZ008-011>014-020-021-190915-
Lewis-Genesee-Wyoming-Livingston-Ontario-Cattaraugus-Allegany-
513 AM EDT Wed Jun 18 2025

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and tonight.

Showers and thunderstorms today could bring heavy downpours of rain
producing poor drainage ponding of water.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

A strong cold front will cross the region on Thursday, with isolated
to scattered severe thunderstorms possible with damaging winds the
main threat.

Additionally...there is increasing confidence of elevated heat and
humidity levels beginning Sunday and lasting through at least the
middle part of next week. Heat index values are anticipated to climb
well into the 90s and possibly even touch triple digits in some
spots. Please continue to monitor the forecast for updates on this
potential.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-190915-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
513 AM EDT Wed Jun 18 2025

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a marginal risk for strong to severe thunderstorms Thursday,
with the main threat damaging wind gusts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ001>007-010-019-085-190915-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-
Northern Erie-Chautauqua-Southern Erie-
513 AM EDT Wed Jun 18 2025

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and tonight.

Showers and thunderstorms today could bring heavy downpours of rain
producing poor drainage ponding of water.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Strengthening southwest winds late tonight and Thursday will bring
increasing wave heights producing an elevated risk for rip currents.

A strong cold front will cross the region on Thursday, with isolated
to scattered severe thunderstorms possible with damaging winds the
main threat.

Additionally...there is increasing confidence of elevated heat and
humidity levels beginning Sunday and lasting through at least the
middle part of next week. Heat index values are anticipated to climb
well into the 90s and possibly even touch triple digits in some
spots. Please continue to monitor the forecast for updates on this
potential.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

In the hours before

Local storm report, Jun 18, 12:38 PM EDT, 2 hours 40 minutes before
Preliminary Local Storm Report
National Weather Service Buffalo NY
1238 PM EDT Wed Jun 18 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 PM     Flash Flood      1 N Gowanda             42.47N 78.94W
06/18/2025                   Erie               NY   Fire Dept/Rescue

            Water flowing down Sand Hill over US Route
            62 in Gowanda.

&&
Local storm report, Jun 18, 1:41 PM EDT, 1 hour 37 minutes before
Preliminary Local Storm Report
National Weather Service Buffalo NY
141 PM EDT Wed Jun 18 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     Flash Flood      Gowanda                 42.46N 78.94W
06/18/2025                   Cattaraugus        NY   Fire Dept/Rescue

            Report of numerous streets in Gowanda with
            flooding, including Route 39.

&&
Local storm report, Jun 18, 2:43 PM EDT, 35 minutes before
Preliminary Local Storm Report
National Weather Service Buffalo NY
243 PM EDT Wed Jun 18 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     Flash Flood      Canandaigua             42.89N 77.29W
06/18/2025                   Ontario            NY   911 Call Center

            Several reports of flooded roads in
            Canandaigua.

0236 PM     Flash Flood      2 ENE Victor            42.99N 77.37W
06/18/2025                   Ontario            NY   911 Call Center

            Two buildings flooded in Farmington.

&&
Local storm report, Jun 18, 2:48 PM EDT, 30 minutes before
Preliminary Local Storm Report
National Weather Service Buffalo NY
248 PM EDT Wed Jun 18 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     Flash Flood      4 SSW Ripley            42.22N 79.73W
06/18/2025                   Chautauqua         NY   911 Call Center

            Water over Irish Road in Ripley.

&&
Local storm report, Jun 18, 2:57 PM EDT, 21 minutes before
Preliminary Local Storm Report
National Weather Service Buffalo NY
257 PM EDT Wed Jun 18 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     Flash Flood      4 ENE Bristol           42.86N 77.35W
06/18/2025                   Ontario            NY   911 Call Center

            Water flooding entire building west of
            Canandaigua.

&&

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 12:23 PM EDTFlash Flood WarningBUFCattaraugus, Erie4 hr
Jun 18, 12:41 PM EDTFlash Flood WarningBUFChautauqua4 hr
Jun 18, 2:17 PM EDTFlash Flood WarningBUFLivingston, Monroe, Ontario4 hr
Jun 18, 2:46 PM EDTFlash Flood WarningBUFAllegany, Livingston95 min
Jun 18, 3:09 PM EDTFlash Flood WarningBUFMonroe, Wayne4 hr
Jun 18, 6:13 PM EDTAreal Flood WarningBUFLivingston, Monroe, Ontario5 hr
Jun 18, 7:14 PM EDTAreal Flood WarningBUFMonroe3 hr

Nearby

Flash Flood Warnings in New York, 2025Every flash flood warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.